Alert archive / Maine / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 37, NWS Caribou, ME

July 10, 2006Penobscot County, Maine

NWS Caribou, ME issued this severe thunderstorm warning at Jul 10, 2006, 3:04 PM EDT for Penobscot County, Maine. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 10, 2006, 3:04 PM EDT (19:04 UTC)
Expired
Jul 10, 2006, 3:45 PM EDT
In force
41 min
Issued by
NWS Caribou, ME
Area
Counties, with a storm outline in the text

County Penobscot County, ME

The radar

The Caribou radar (KCBW), 97 km from the middle of the area, began a volume at 19:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Caribou, ME (KCAR), launched 12:00Z, 7.1 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Caribou, ME at 12:00Z on 2006-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 10 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Caribou, ME at 12:00Z on 2006-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
10 J/kg
Mixed-layer CIN
-95 J/kg
Mixed-layer LCL
1183 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 2:56 PM EDT, 8 minutes earlier.

Area forecast discussion, Jul 10, 2:56 PM EDT, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
256 PM EDT MON JUL 10 2006

.SYNOPSIS...SCATTERED SHOWERS AND THUNDERSTORMS WILL SLOWLY
DISSIPATE THIS EVENING WITH AREAS OF FOG DEVELOPING AFTER
MIDNIGHT. A COLD FRONT WILL APPROACH FROM THE NORTHWEST AND SLOWLY
CROSS THE STATE TUESDAY EVENING WITH ANOTHER ROUND OF SHOWERS AND
THUNDERSTORMS FOR TOMORROW. HIGH PRESSURE WILL BUILD ACROSS THE REGION
FROM THE WEST ON WEDNESDAY AND REMAIN THROUGH THURSDAY.

&&

.SHORT TERM /TODAY THROUGH THURSDAY...
THUNDERSTORMS WITH SEVERE HAIL AND WIND WILL SLOWLY DISSIPATE
THIS EVENING WITH THE LOSS OF HEATING. EXPECT DEBRIS CLOUDS TO
COVER MOST OF THE STATE THE REMAINDER OF TONIGHT. UPPER TROUGH
CURRENTLY OVER THE GREAT LAKES WILL ROTATE ACROSS NEW ENGLAND WITH
ANOTHER ROUND OF THUNDERSTORMS TUESDAY AFTERNOON INTO THE EVENING
HOURS. SEVERE INDICES INDICATE POSSIBLE SEVERE STORMS WITH HAIL
AND GUSTY WINDS TUESDAY AFTERNOON. COLD FRONT WILL SLOWLY CROSS
THE STATE TUESDAY NIGHT AND THEN OFFSHORE BY EARLY WEDNESDAY
MORNING PROVIDING PLEASANT DAY FOR MOST OF WEDNESDAY INTO
THURSDAY.

&&

.LONG TERM /THURSDAY NIGHT THROUGH SUNDAY/...

USED HPC GRIDS THIS GO AROUND PRETTY MUCH AS IS DUE TO SVR WX
GOING ON. LOOKS LIKE THE GFS/GEM & EURO GUIDANCE A GOOD BLEND TO
THIS EXTENDED PACKAGE.

AN AREA OF LOW PRESSURE IS PROGGED TO MOVE OUT OF THE GREAT LAKES
REGION ACROSS SOUTHERN MAINE ON LATE THURSDAY INTO THURSDAY NIGHT.
LOOKS LIKE THE BEST RAFL WILL OCCUR ACROSS DOWNEAST AND COASTAL
AREAS. DID BRING CHC POPS AS FAR N AS NRN WASHINGTON COUNTY AND
THEN TAILORED THEM OFF BY DEARLY FRIDAY AS THE LOW IS PROJECTED TO
MOVE ON TO THE EAST.

AFTER THAT...HIGH PRESSURE IS FCST TO RIDGE ACROSS THE REGION FROM
THE SOUTHEAST STATES FRIDAY AFTERNOON INTO SATURDAY. A COLD FRONT
IS PROGGED TO MOVE ACROSS LATE SATURDAY INTO SUNDAY WITH ANOTHER
SHOT FOR SHOWERS AND TSTMS.

TEMPERATURES THROUGH THE EXTENDED WILL BE NEAR OR EVEN ABOVE
NORMAL WITH DAYTIMES TEMPERATURES RUNNING UPPER 70S TO LOWER 80S
ACROSS THE N W/MID 80S DOWNEAST.

&&

.AVIATION...
VFR THROUGH MIDNIGHT HOWEVER ANY THUNDERSTORM COULD LOWER CEILINGS
AND VISIBILITY INTO THE EVENING HOURS. FOG WILL DEVEL0P ACROSS THE
REGION AFTER MIDNIGHT WITH POSSIBLE MVFR VISIBILITY AROUND
SUNRISE.

&&

.MARINE...
SEAS HAVE DROPPED BELOW SCA CRITERIA SO HAVE DROPPED SCA WITH THIS
PACKAGE. EXPECT SEAS AND WINDS TO REMAIN BELOW SCA CRITERIA FOR
THE REMAINDER OF THE WEEK. USED NAM FOR WINDS AND WNAWAVE FOR SEAS
BUT GENERALLY WENT A FOOT BELOW SINCE WNAWAVE VERIFYING TOO HIGH
THIS AFTERNOON.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
MARINE...NONE.
&&

SHORT TERM/MARINE...FOSTER
LONG TERM/MARINE...HEWITT
AVIATION...WOLFE
Hazardous weather outlook, Jul 10, 11:15 AM EDT, 3 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
1115 AM EDT MON JUL 10 2006

ANZ050-MEZ001>006-010-011-015>017-029>032-111515-
COASTAL WATERS FROM EASTPORT ME TO STONINGTON ME OUT 25 NM-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
1115 AM EDT MON JUL 10 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN AND EASTERN MAINE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG THUNDERSTORMS WITH SOME REACHING SEVERE LIMITS WILL
CONTINUE TO DEVELOP THIS AFTERNOON INTO THE EVENING HOURS. THE
STRONGEST THUNDERSTORMS WILL BE ACROSS NORTHERN AND PORTIONS OF
CENTRAL MAINE WHERE THE HIGHEST INSTABILITY WILL BE SITUATED.
THUNDERSTORMS WILL CONTAIN HAIL...SOME AS LARGE AS NICKEL
SIZE...VERY HEAVY RAINFALL AND STRONG WIND GUSTS.

IN ADDITION TO THE HAIL AND WIND GUSTS...THE POTENTIAL FOR FLASH
FLOODING EXISTS AS THUNDERSTORMS WILL REDEVELOP OVER THE SAME
AREAS THIS AFTERNOON INTO THE EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS ARE POSSIBLE TUESDAY
AFTERNOON AND EVENING AS ANOTHER UPPER LEVEL DISTURBANCE FROM THE
GREAT LAKES ASSOCIATED WITH A COLD FRONT AT THE SURFACE MOVES ACROSS
THE REGION. SOME THUNDERSTORMS MAY BE ACCOMPANIED BY STRONG WIND
GUSTS...HEAVY DOWNPOURS AND HAIL. SOME THUNDERSTORMS MAY REACH
SEVERE LIMITS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE REQUIRED THIS AFTERNOON INTO TONIGHT.
AREA WEATHER SPOTTERS AND AMATEUR RADIO OPERATORS ARE URGED TO
RELAY ANY FLOODING OR SEVERE WEATHER REPORTS TO THE NATIONAL
WEATHER SERVICE IN CARIBOU.

HEWITT

In the hours before

Special weather statement, Jul 10, 12:13 PM EDT, 2 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
1213 PM EDT MON JUL 10 2006

MEZ015-016-101800-
PENOBSCOT AND HANCOCK COUNTIES...
1213 PM EDT MON JUL 10 2006

...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...PENOBSCOT AND HANCOCK
COUNTIES...

AT 1210 PM EDT...DOPPLER WEATHER RADAR INDICATED A THUNDERSTORM WITH
SMALL HAIL AND VERY HEAVY RAIN OVER HERMON. THE STORM WAS MOVING
NORTHEAST AT 20 MPH.

LOCATIONS LIKELY TO BE AFFECTED THROUGH 200 PM EDT INCLUDE...
    BANGOR...             BREWER...             HERMON...
    KENDUSKEAG...         HAMPDEN...            VEAZIE...
    ORONO...              OLD TOWN...

THIS STORM HAS THE POTENTIAL TO PRODUCE...
    HAIL...THE SIZE OF PEAS...
    GUSTY WINDS...UP TO 35 MILES AN HOUR...
    HEAVY RAINFALL...WITH SOME PONDING IN LOW LYING AREAS...
    DEADLY CLOUD-TO-GROUND LIGHTNING...UP TO 4 STRIKES PER MINUTE...

IF THREATENING SKIES APPROACH YOUR AREA...TAKE COVER IN A SHELTER OR
BUILDING. STRONG THUNDERSTORMS CAN QUICKLY BECOME SEVERE...PRODUCING
DESTRUCTIVE HAIL...DAMAGING WINDS...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.

REPORT WEATHER RELATED DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CARIBOU.

LAT...LON 4493 6915 4464 6912 4478 6831 4510 6835

HEWITT
Local storm report, Jul 10, 1:58 PM EDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
158 PM EDT MON JUL 10 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 PM     HAIL             WEST SEBOEIS            45.53N 68.88W
07/10/2006  E0.88 INCH       PENOBSCOT          ME   PUBLIC

            NICKEL SIZE HAIL REPORTED

&&

STUREY
Local storm report, Jul 10, 1:59 PM EDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
159 PM EDT MON JUL 10 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1205 PM     HAIL             15 W WEST SEBOEIS       45.53N 69.19W
07/10/2006  E1.00 INCH       PISCATAQUIS        ME   PUBLIC

            QUARTER SIZE HAIL REPORTED

&&

STUREY
Local storm report, Jul 10, 2:02 PM EDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
202 PM EDT MON JUL 10 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0125 PM     TSTM WND GST     ISLAND FALLS            46.01N 68.27W
07/10/2006  E60 MPH          AROOSTOOK          ME   PUBLIC

            ESTIMATED 60 MPH WIND GUST.

&&

STUREY
Local storm report, Jul 10, 2:03 PM EDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
203 PM EDT MON JUL 10 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     HAIL             DOVER-FOXCROFT          45.18N 69.23W
07/10/2006  E0.75 INCH       PISCATAQUIS        ME   PUBLIC

            PENNY SIZED HAIL REPORTED.

&&

STUREY
Local storm report, Jul 10, 2:04 PM EDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
204 PM EDT MON JUL 10 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     HAIL             BRIDGEWATER             46.43N 67.84W
07/10/2006  E1.00 INCH       AROOSTOOK          ME   PUBLIC

            QUARTER SIZE HAIL BRIDGEWATER

&&

STUREY

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 10:37 AM EDTSevere Thunderstorm WarningCARPenobscot, Piscataquis38 min
Jul 10, 11:06 AM EDTSevere Thunderstorm WarningCARPiscataquis39 min
Jul 10, 11:35 AM EDTSevere Thunderstorm WarningCARPenobscot, Piscataquis40 min
Jul 10, 11:42 AM EDTSpecial Weather StatementCARAroostook93 min
Jul 10, 12:11 PM EDTSpecial Weather StatementCAR64 min
Jul 10, 12:13 PM EDTSpecial Weather StatementCARHancock107 min
Jul 10, 12:40 PM EDTSevere Thunderstorm WarningCARPenobscot50 min
Jul 10, 12:45 PM EDTSevere Thunderstorm WarningCARPiscataquis45 min
Jul 10, 1:02 PM EDTFlash Flood WarningCARPenobscot3 hr
Jul 10, 1:13 PM EDTSevere Thunderstorm WarningCARAroostook38 min
Jul 10, 1:29 PM EDTSevere Thunderstorm WarningCARAroostook46 min
Jul 10, 1:37 PM EDTSevere Thunderstorm WarningCARPiscataquis38 min
Jul 10, 1:46 PM EDTSevere Thunderstorm WarningCARPenobscot44 min
Jul 10, 2:14 PM EDTFlash Flood WarningCARPiscataquis3 hr
Jul 10, 2:18 PM EDTSevere Thunderstorm WarningCARPenobscot, Piscataquis42 min
Jul 10, 2:31 PM EDTSevere Thunderstorm WarningCARPiscataquis44 min
Jul 10, 2:44 PM EDTSevere Thunderstorm WarningCARPenobscot, Washington61 min
Jul 10, 3:22 PM EDTSevere Thunderstorm WarningCARAroostook38 min
Jul 10, 3:30 PM EDTSpecial Weather StatementCAR60 min
Jul 10, 3:31 PM EDTSevere Thunderstorm WarningCARPenobscot, Piscataquis44 min
Jul 10, 3:59 PM EDTFlash Flood WarningCARPenobscot3 hr
Jul 10, 4:38 PM EDTSpecial Weather StatementCARAroostook97 min
Jul 10, 4:47 PM EDTSpecial Weather StatementCARPenobscot58 min
Jul 10, 5:02 PM EDTSpecial Weather StatementCARWaldo58 min
Jul 10, 5:22 PM EDTSpecial Weather StatementCARWaldo53 min
Jul 10, 6:47 PM EDTSpecial Weather StatementCARWaldo43 min
Jul 10, 6:53 PM EDTSpecial Weather StatementCAR67 min
Jul 10, 7:30 PM EDTSpecial Weather StatementCARHancock60 min

Nearby

Severe Thunderstorm Warnings in Maine, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.